It is also important to pay attention to any other symptoms you might be experiencing, as this would help during your consultation.
Side effects of medication
It’s also possible for certain types of medication to trigger a reaction that would affect your bowel movements.
In particular, antibiotics, misoprostol, magnesium hydroxide, “stool softeners,” and similar medication can trigger persistent diarrhea.
Alcohol and caffeine are also possible triggers of persistent diarrhea. So it would be wise to avoid drinking caffeinated drinks or alcohol in the meantime.
In some cases, herbal medication can also trigger diarrhea. If you’ve recently taken any herbal supplements or products, be sure to check the ingredients. It’s possible that one of the herbs found in these supplements might be causing your diarrhea.
When should you be worried?
As far as chronic diarrhea is concerned, the usual causes are a change in your diet or the side effects of medication. Addressing these usually resolve the concern.
However, if you notice that you’re having chronic diarrhea, and you’re unsure about what might be causing it, iconsult a doctor as soon as possible.
There are a number of tests that doctors can perform in order to find out the cause of your diarrhea, such as the following:
- CT scan
- Blood tests
- Stool culture
- Defecating proctogram
Chronic diarrhea can cause a lot of inconvenience, and can sometimes be annoying to deal with. This is especially true if you are finding it difficult to determine the cause.
Knowing the possible causes of diarrhea can help you figure out what steps to take, and know when to consult with your doctor. Of course, if you feel anything might be wrong, schedule an appointment with your doctor.
Learn more about Digestive Health here.